Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 121, NWS Springfield, MO

May 28, 2018Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 28, 2018, 5:12 PM CDT for Christian County, Greene County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 5:12 PM CDT (22:12 UTC)
Expired
May 28, 2018, 5:39 PM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 14 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS53 KSGF 282212
SVRSGF
MOC043-077-282300-
/O.NEW.KSGF.SV.W.0121.180528T2212Z-180528T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
512 PM CDT MON MAY 28 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Christian County in southwestern Missouri...
  Southwestern Greene County in southwestern Missouri...

* Until 600 PM CDT

* At 512 PM CDT, a severe thunderstorm was located over Republic,
  moving west at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Springfield...                    Nixa...
  Republic...                       Battlefield...
  Clever...                         Billings...
  Brookline...                      Boaz...

This includes Interstate 44 near mile marker 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3719 9327 3699 9332 3700 9361 3718 9360
TIME...MOT...LOC 2212Z 075DEG 20KT 3712 9344 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding
1 follow-up statement
713 
WWUS53 KSGF 282239
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
539 PM CDT MON MAY 28 2018

MOC043-077-282248-
/O.CAN.KSGF.SV.W.0121.000000T0000Z-180528T2300Z/
Christian MO-Greene MO-
539 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHRISTIAN AND
SOUTHWESTERN GREENE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3719 9327 3699 9332 3700 9361 3718 9360
TIME...MOT...LOC 2236Z 075DEG 20KT 3708 9362 

$$

Raberding

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:40 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 28, 3:40 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
340 PM CDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 238 PM CDT Mon May 28 2018

Scattered thunderstorms have once again developed this afternoon
across the region with near record heat fueling the storms. The
mid and upper levels of the atmosphere are still rather dry. This
has limited coverage and storm strength to some extent. We do
believe that a few severe storms remain possible into early this
evening, especially closer to the Highway 54 corridor where
greater instability exists.

Quiet weather is then expected overnight with some patchy fog
again expected in valleys across southern Missouri. The remnants
of Alberto will then spread mid and upper level moisture into the
eastern Ozarks on Tuesday. This will result in more scattered
showers and storms. At this point, the chance for storms looks
much lower the farther west you go into western Missouri and
southeastern Kansas. Increased cloud cover will keep temperatures
a bit cooler across the eastern Ozarks on Tuesday with highs in
the middle 80s. Less in the way of cloud cover will allow highs to
once again warm to around 90 degrees across western Missouri and
southeastern Kansas.

.LONG TERM...(Tuesday Night through Monday)
Issued at 238 PM CDT Mon May 28 2018

We will begin to see the influence of westerlies from Wednesday
into Thursday as the southern branch of an upper level jet lifts
northeast into the region. Multiple short wave troughs will
traverse through the northern and central Plains during this time
period and set the stage for increasing thunderstorm chances.

The setup still looks favorable for multiple mesoscale convective
systems (MCSs) tracking east or southeast across the region. The
first MCS will likely develop across the central Plains and track
into eastern Kansas and/or northeastern Oklahoma by sunrise on
Wednesday. It is difficult at this point to say how far east this
system will survive. Even if this system diminishes as it reaches
the Missouri Ozarks, convective outflow and upper level short wave
energy will keep the threat for scattered storms going into the
day.

The next MCS should then develop across the central Plains
Wednesday night and quickly move east or southeast towards the
Ozarks overnight. There will be more instability and deep layer
shear for this system to work with. This system may therefore
survive longer and also pose a strong/severe risk from late
Wednesday night into Thursday. The threat for storms may then
persist during the day Thursday due to outflow boundaries and a
weakly convergent flow in the low-levels of the atmosphere.

Global models then briefly try and build an upper level ridge back
into the area on Friday. After some slightly cooler temperatures
for the midweek period, we should see temperatures warm once again
with highs in the upper 80s and lower 90s Friday afternoon.

Models (especially the ECMWF) have then trended towards an upper
level ridge axis becoming established across the Plains for next
weekend...versus over the Ozarks. This may open the door for more
thunderstorm chances and also keep oppressive heat to our south
and west. If this trend holds true, we could actually see a
decent cold front move through the region and return temperatures
to near normal for a change by early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1153 AM CDT Mon May 28 2018

Isolated showers and thunderstorms can be expected this afternoon,
however coverage is expected to be too limited to include in the
TAFs. Short term amendments will be possible if storms threaten
any of the aerodromes.

Outside of storms, VFR is mainly expected through Tuesday morning.
The one exception will be the potential for fog around Branson
late tonight and early Tuesday morning. We have included a TEMPO
group for MVFR to cover this.

Winds will generally remain light and variable.

&&

.CLIMATE...
Issued at 231 AM CDT Fri May 25 2018

             Monday May 28th
             Record/Year
Springfield  90/2012
Joplin       92/1983
Vichy-Rolla  92/2012
West Plains  94/2012

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
CLIMATE...Griffin
Hazardous weather outlook, May 28, 12:46 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1246 PM CDT Mon May 28 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1246 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited fog risk.

DISCUSSION...

  Isolated to scattered thunderstorms are expected this
  afternoon. Gusty winds up to 50 mph, dime size hail, frequent
  lightning, and brief heavy rainfall will be possible with
  these storms.

  A few storms may also become severe with damaging wind gusts
  to 60 mph and quarter size hail. The main potential for
  severe storms would generally be along and north of a
  Pittsburg, Kansas to Bolivar to Rolla, Missouri line. Storms
  will quickly diminish this evening.

  Heat index values in the middle and upper 90s will continue
  into early this evening.

  Patchy fog can again be expected tonight around area lakes
  and in valleys mainly across southern Missouri.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Isolated to scattered thunderstorms will be possible Tuesday
  mainly along and east of the Highway 65 corridor. Cloud to
  ground lightning will be the primary threat from these storms.

  Areas of fog are expected Tuesday night, especially across
  south-central Missouri.

  There is a potential for a large cluster of thunderstorms to
  track southeast through portions of the area from Tuesday
  night into Wednesday morning and again from Wednesday night
  into Thursday. There will be at least a limited risk for
  strong to severe storms, especially from Wednesday night into
  Thursday due to increasing wind shear and a highly unstable
  atmosphere.

  Afternoon heat indices in the middle to upper 90s can be
  expected this week with values around 100 degrees likely
  Friday and Saturday along and west of the I-49 corridor.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, May 28, 3:10 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CDT MON MAY 28 2018

MOZ094-102-282115-
Barry MO-Lawrence MO-
310 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARRY AND SOUTHERN
LAWRENCE COUNTIES UNTIL 415 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aurora, moving west at 15 mph.

Nickel size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Monett...                         Aurora...
Marionville...                    Pierce City...
Purdy...                          Verona...
Pioneer...                        Mcdowell...
Pleasant Ridge...                 Wheelerville...
Madry...

LAT...LON 3683 9407 3701 9406 3702 9364 3682 9361
      3679 9406
TIME...MOT...LOC 2009Z 080DEG 14KT 3694 9373

Raberding
Special weather statement, May 28, 3:20 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
320 PM CDT MON MAY 28 2018

MOZ055-282115-
Benton MO-
320 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY UNTIL 415 PM CDT...

At 320 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cole Camp to 8 miles west of Stover.
Movement was west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Truman State Park...              Truman Lake...
Warsaw...                         Lincoln...
Cole Camp...                      Ionia...
Palo Pinto...                     Lakeview Heights...
Brandon...                        Crockerville...
Zora...                           Racket...
Edmonson...                       Mora...
Hastain...                        Whitakerville...

LAT...LON 3818 9308 3819 9350 3821 9352 3851 9351
      3851 9330 3853 9329 3853 9307
TIME...MOT...LOC 2020Z 084DEG 12KT 3853 9322 3840 9314 3829 9307

Raberding
Local storm report, May 28, 3:44 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     AURORA                  36.97N 93.72W
05/28/2018                   LAWRENCE           MO   LAW ENFORCEMENT

            TREES AND POWER LINES BLOWN DOWN.

&&
Local storm report, May 28, 4:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             LINCOLN                 38.25N 93.36W
05/28/2018  E0.88 INCH       BENTON             MO   911 CALL CENTER

            DIME TO NICKEL SIZE HAIL WAS REPORTED.

&&
Local storm report, May 28, 4:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             MONETT                  36.92N 93.93W
05/28/2018  M1.00 INCH       BARRY              MO   PUBLIC

&&
Special weather statement, May 28, 5:01 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
501 PM CDT MON MAY 28 2018

MOZ090-095-282245-
Greene MO-Christian MO-
501 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN AND
SOUTHWESTERN GREENE COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, trained weather spotters reported a strong
thunderstorm over Battlefield, moving west at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield...                    Nixa...
Republic...                       Battlefield...
Clever...                         Billings...
Fremont Hills...                  Brookline...
Boaz...

This includes Interstate 44 between mile markers 59 and 72.

LAT...LON 3722 9324 3700 9326 3700 9361 3722 9360
TIME...MOT...LOC 2200Z 071DEG 17KT 3713 9334

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:10 PM CDTSpecial Weather StatementSGFLawrence65 min
May 28, 3:20 PM CDTSpecial Weather StatementSGFBenton55 min
May 28, 3:29 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence34 min
May 28, 3:52 PM CDTSevere Thunderstorm WarningSGFBenton21 min
May 28, 5:01 PM CDTSpecial Weather StatementSGFGreene44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.